Hail, Marshall
- When
- May 8, 7:20 PM CST to 7:21 PM CST
- Where
- Marshall County, 1.74 mi ESE of Schroyer
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -96.650
Quarter size hail reported.
Discrete thunderstorms developed during the evening of 5/8 and formed into a squall line, producing damaging wind and large hail across northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Discrete thunderstorms developed during the evening of 5/8 and formed into a squall line, producing damaging wind and large hail across northeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 5:10 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 610 PM CDT Sat May 8 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 259 PM CDT Sat May 8 2021 1930Z water vapor imagery showed a closed low over western MT with a shortwave rotating through the base of the trough over the central Rockies. A low pressure system as been steadily deepening across southwest KS and southeast CO. The warm front extending northeast of the surface low had lifted into south central NEB and far northeast KS. Severe thunderstorms remain probable tonight as guidance from the CAMs as well as the synoptic scale solutions develop a complex of storms and move them east along the warm frontal boundary tonight. If there has been a trend in the CAMs, the HRRR has been a little west with the initiation of storms and slower to bring them into the western parts of the forecast area. Otherwise they've been pretty consistent. Aircraft soundings near MCI show a substantial capping inversion near the warm front at 18Z and one near ICT at 1822Z also shows a cap over the warm sector. With the shortwave still to the west, will need to wait for storms to form near the triple point and move east. Forecast soundings from the NAM and RAP continue to forecast a mid level weakness in the wind field causing the hodograph to have an inflection. This would suggest storms would tend to split with cell mergers causing disruption with the updrafts and this seems to be what the CAMs depict this evening. However the low level jet is progged to strengthen as the shortwave moves into the plains and 12Z NAM forecast soundings show a brief window just ahead of the cold front where the hodograph elongates and loses the inflection. So there could be a risk for tornadoes into the evening, especially if a supercell storm could set up on the south of the convective cluster with uncontaminated access to the warm sector. There continues to also be a large hail risk and damaging winds. Some of the forecast soundings analogs show the potential for hail over 2 inches in diameter and with storms expected to congeal into a line, damaging winds may be the more widespread hazard to deal with tonight. As for flash flooding, there is a bit more uncertainty in excessive rainfall for a couple reasons. First storms look to be fairly progressive. If there was going to be a training concern, it would be along the warm front, but eventually the cold front should catch up and push the convection east and south. Second, models have trended further north with the axis of heaviest rainfall, and this makes some sense as the warm front has lifted into southern NEB. North central and northeast Kansas missed out on the isolated rainfall this morning and flash flood guidance of 2+ inches an hour support the idea that the ground could take a quick one or two inch downpour. Ultimately I think any flash flooding risk is going to be to isolated for a watch and driven by repeated convection over the same spot which isn't a forgone conclusion. Something else to be concerned with tonight are the gradient winds behind the surface low. Models show the pressure gradient increasing as the low passes south of the forecast area. There is the potential for winds to remain up overnight and into Sunday morning, but it looks like the stronger pressure gradient forcing and wind gusts are coincident with the convection expected to occur. Even the HRRR keeps wind gusts below advisory levels. Think that if the gradient winds could reach advisory levels, it would be brief and right after storms pass, with the gradient beginning to relax shortly after storms move out. Because of this have opted not to issue a wind advisory and will monitor trends. Rain is expected to push east of the forecast area fairly early in the day Sunday with surface ridging building in. Cloud cover for a good portion of the day along with low level cold air advection is expected to keep temps in the 50s on Sunday and breezy north winds will make it feel cooler than that. The surface ridge remain over the central plains through Wednesday keeping temps below normal. There remains some potential for rain Monday through Wednesday as models show some energy kicking out from the west and riding over the central plains. There has been some variability in model runs with respect to the energy lifting out across the area and as a result POPs have bounced around a little bit. At this time it appears the better forcing for precip may impact the area Tuesday. But confidence in POPs is only so-so. Return flow redevelops Thursday with temps warming into next weekend. Differences between the GFS and ECMWF lead to more uncertainty in the forecast by Saturday, so did not stray from the national blend of models. This has chances for showers and thunderstorms Thursday night through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat May 8 2021 Only minor changes to going forecast. Convective complexes slowly taking shape to the west and thunderstorm impacts are on track for the next several hours. Post-complex winds continue to veer into the end of this forecast though MVFR cigs will likely persist. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Wolters AVIATION...65
Hazardous Weather Outlook National Weather Service Topeka KS 311 PM CDT Sat May 8 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-092015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 311 PM CDT Sat May 8 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas this afternoon and move into parts of north central Kansas between 6 and 8 pm this evening. Storms may be able to generate very large hail, damaging winds and a tornado or two. The thunderstorms are forecast to form into one or more clusters as they move into northeast and parts of east central Kansas between 8 and 11 pm. Damaging winds could become increasingly more widespread along with large hail and there could still be a tornado if conditions line up just right. Locally heavy rain will also pose a hazard and will likely lead to ponding of water on roads as well as creeks and streams running full. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters across north central Kansas should be ready for activation after 6 pm this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Special Weather Statement National Weather Service Topeka KS 715 PM CDT Sat May 8 2021 KSZ008-090030- Republic- 715 PM CDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL 730 PM CDT... At 715 PM CDT, trained weather spotters reported a strong thunderstorm near Hardy, moving east at 50 to 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Republic, Munden and Narka. A Tornado Watch remains in effect until 100 AM CDT for north central Kansas. LAT...LON 4000 9739 3988 9745 3993 9793 4000 9793 TIME...MOT...LOC 0015Z 270DEG 48KT 3999 9789 Skow
Special Weather Statement
National Weather Service Topeka KS
752 PM CDT Sat May 8 2021
KSZ010-090115-
Marshall-
752 PM CDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL COUNTY
UNTIL 815 PM CDT...
At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waterville, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Marysville, Blue Rapids and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.
LAT...LON 3981 9644 3957 9672 3959 9681 3975 9681
3985 9677
TIME...MOT...LOC 0052Z 215DEG 26KT 3965 9677
SkowThe Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
11 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter size hail reported.
Wind estimated at 60 mph, no damage reported.
Quarter size hail reported.
Mping report.
Mping report.
EM reports 70 mph wind gust.
Measured at kmhk asos station in Manhattan.
Half dollar size hail and 50-60 mph wind gust.
Sheet metal roofing blown off large metal outbuilding. Overhead garage doors of outbuilding bent.
Report of 60 mph wind gust.
Report of 70 mph wind gust.
Sheriff reported construction equipment blown down.
Report of 70 mph wind gust.
Report of 70 mph wind gust on K-92 highway.
Report of 70 mph wind gust.
Report of tree down and blocking the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959523, 959524, 959525, 959526, 959527, 959528, 959529, 959530, 959531, 959533, 959534, 959535, 959536, 959537, 959538, 959539.